Hail, Kit Carson
- When
- April 27, 4:45 PM MST
- Where
- Kit Carson County, Stratton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.300, -102.600
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 1:30 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT WED APR 27 2005 .DISCUSSION...FORECAST PROBLEMS WILL BE COVERAGE OF PRECIPITATION THROUGH FRIDAY...PHASE OF PRECIPITATION THURSDAY NIGHT...AND TEMPERATURES THROUGH THE PERIOD. SATELLITE CONTINUING TO SHOW A STAGNANT AND BLOCK PATTERN FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. STRONG SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS. ALSO SOUTHERN STREAM GETTING ACTIVE WITH SHORTWAVE MOVING THROUGH THE SOUTHERN GREAT BASIN. THIS SHORTWAVE HAS PRODUCED THUNDERSTORMS IN THAT AREA. STRONG COLD FRONT AND LOTS OF COLD AIR TO THE NORTH OF THE AREA. AT JET LEVEL...MODELS INITIALIZED WELL WITH THE GFS DOING A LITTLE BETTER AT 18Z WITH THE SOUTHERN JET. AT MID LEVELS...MODELS TENDED TO HAVE FEATURES OVER THE WEST NOT FAR ENOUGH WEST AND SOUTH. THE GFS TENDED TO DO SLIGHLY BETTER THAN THE UKMET/ECMWF OUT WEST. OVER THE CENTRAL PORTION OF THE COUNTRY THE ECMWF/UKMET DID BETTER THAN THE GFS. AT LOW LEVELS...MODELS HAVE TROUBLES WITH LOW LEVELS. GFS STARTED WAY TOO STRONG WITH RIDGING BEHIND INCOMING SURFACE FRONT. NAM/UKMET DID NOT TOO BAD AND WERE THE BEST INITIALLY. AT 18Z...ALL THE MODELS ARE NOT STRONG ENOUGH WITH RIDGING FROM MONTANA TO NEBRASKA AND WYOMING. AT THIS POINT...THE GFS SHOWS THE BEST RIDGING AND SLIGHTLY BETTER THAN THE NAM/UKMET. THE NAM/UKMET ARE DOING BEST ON THE WIND FIELD. THE UKMET/ECMWF WERE DOING THE BEST ON LOW LEVEL TEMPERATURES AND THEY DID SLIGHTLY BETTER THAN THE NAM. WILL TEND TO USE A BLEND OF THE MODELS...MAINLY UKMET/ECMWF/GFS. TONIGHT/THURSDAY...AREA BETWEEN JETS TONIGHT WITH SOUTHERN JET GETTING CLOSE BY THE END OF THE NIGHT. HOWEVER...AREA DOES NOT APPEAR TO BE IN ANY FAVORABLE AREA FOR STRONG LIFT. IMAGINE AREA IS UNDER WIDESPREAD WEAK LIFT BETWEEN THE JETS. DYNAMICS CAME THROUGH EARLY TONIGHT. STRONG SHORTWAVE UP NORTH DOES NOT GET HER. AREA GETS A WEAKER SHORTWAVE AND FRONTOGENTIC FORCING OVERNIGHT. WITH MOISTURE PROFILES AND DYNAMICS SEEN...THINK MODELS ARE A LITTLE HIGH ON POPS. WILL GO HIGH CHANCE TO LIKELY. DURING THE DAY...THE GFS KEEPS AREA OUT OF ANY JET DYNAMICS WHILE NAM KEEPS AREA IN LEFT FRONT QUADRANT. ALL LIFT IS GONE BY 12Z. WILL REMOVE POPS AND ADD DRIZZLE AND FOG. WILL UNDERCUT GUIDANCE MAXES. THURSDAY NIGHT/FRIDAY...ANOTHER SHORTWAVE COMES ACROSS DURING THE NIGHT AND EARLY FRIDAY. MOISTURE LOOKS LESS WITH THIS FEATURE PLUS DYNAMICS A LITTLE WEAKER. WILL FAIRLY HIGH POPS. SOUNDINGS/LOW LEVEL TEMPERATURES SUPPORT HAVING SNOW OR MIXTURE DURING THE NIGHT. AMOUNTS IF ANY WILL BE LIGHT. WILL AGAIN UNDERCUT GUIDANCE MAXES. THESE MAXES MAY NEED TO BE LOWERED. FRIDAY NIGHT/SATURDAY...WEAKER JET SEGMENT MOVES ACROSS THE NORTHERN PORTION OF THE AREA DURING THE NIGHT...AND MAY KEEP SOME CLOUDS AROUND...ESPECIALLY NORTH. BEHIND ABOVE MENTIONED SHORTWAVE WILL GET DRYING AND DECREASING CLOUD COVER. BECAUSE IT WILL NOT BE TOO FAR ABOVE FREEZING DURING THE DAY ON FRIDAY...THIS NIGHT LOOKS TO GET COLD. TEMPERATURES WILL NEAR TO BELOW FREEZING. WILL PROBABLY NEED SOME KIND OF HIGHLIGHT FOR THIS NIGHT. AT THIS TIME WILL REISSUE THE HWO...AND MENTION THE COLD TEMPERATURES. WITH RIDGING...DRYING... AND WITH SUBSIDENCE BETWEEN JETS...PULLED THE PRECIPITATION FROM THIS DAY. TEMPERATURES WILL BE SLOW TO RECOVER FROM THE COLD NIGHT AND LACK OF ANY DOWNSLOPE WINDS. WILL GO NEAR TO SLIGHTLY BELOW GUIDANCE. FOR SUNDAY THROUGH WEDNESDAY...MODELS ARE IN A LITTLE BETTER AGREEMENT AND GENERALLY SHOW THE SAME THING. SUNDAY WILL STAY DRY BUT SHORTWAVE AND INCOMING FRONT WILL CHANGE THAT. INCREASED POPS FOR SUNDAY NIGHT AND MONDAY AS A RESULT. MONDAY NIGHT AND TUESDAY LOOK TO BE DRY AS WE HAVE RIDGING AHEAD OF THE NEXT WAVE. RIGHT NOW IT LOOKS TO COME IN AND MOVE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY. INSERTED SLIGHT CHANCE POPS FOR THIS TIME PERIOD. WITH LACK OF SIGNIFICANT RIDGING AND DOWNSLOPE SURFACE WINDS... TEMPERATURES WILL HAVE A HARD TIME WARMING UP. TUESDAY LOOKS TO BE THE WARMEST DAY AHEAD OF THE FRONT AND SHORTWAVE. OTHERWISE...PLAN ON GOING NEAR TO BELOW THE MAX TEMPERATURE GUIDANCE. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 333 PM MDT WED APR 27 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 333 PM MDT WED APR 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD PRECIPITATION IS EXPECTED OVER THE AREA THURSDAY NIGHT AND FRIDAY MORNING. TEMPERATURES WILL GET COLD ENOUGH THAT SNOW MAY MIX WITH RAIN OR CHANGE TO SNOW...ESPECIALLY OVER EASTERN COLORADO. HOWEVER...LITTLE IF ANY ACCUMULATION IS EXPECTED. HIGH TEMPERATURES ON FRIDAY ARE NOT EXPECTED RISE VERY MUCH. THAT NIGHT...CLOUDS AND WINS WILL DECREASE AND ALLOW TEMPERATURES TO DROP TO AT OR BELOW FREEZING OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER
The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Six traffic accidents occurred on Interstate 70 in Kit Carson County, Colorado between Vona and Stratton from 5:45 pm MDT to 6:00 pm MDT. Accidents were caused by strong thunderstorm outflow and rapidly reduced visibility in outflow winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445310, 5445311, 5445312, 5445313, 5445314.